Management of rosiglitazone-induced edema: Two case reports and a review of the literature

Fei Wang, Lauren M. Aleksunes, Louise A. Reagan, Cunegundo M. Vergara

Research output: Contribution to journalReview articlepeer-review

33 Scopus citations

Abstract

The thiazolidinediones are an important class of insulin-sensitizing agents used for the treatment of type 2 diabetes. Similar to other antidiabetic agents, use of the thiazolidinediones is limited by adverse drug reactions. Specifically, use of the thiazolidinediones is associated with a triad of fluid retention, edema, and weight gain. In premarketing clinical trials, edema was reported to occur infrequently with minimal severity. However, several published cases from postmarketing data demonstrate that thiazolidinedione-induced fluid retention, exhibited by the initial onset of peripheral edema and weight gain, can progress to a more severe form of pulmonary edema that is refractory to diuretic therapy with resolution of symptoms only through discontinuation of the offending thiazolidinedione. In clinical practice, the occurrence of edema secondary to a thiazolidinedione drug may occur more frequently than reported. Two cases presented in this report illustrate a different outpatient management approach that enables both desired glycemic control and minimal fluid retention while using the thiazolidinediones.

Original languageEnglish (US)
Pages (from-to)505-514
Number of pages10
JournalDiabetes Technology and Therapeutics
Volume4
Issue number4
DOIs
StatePublished - Oct 10 2002
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology
  • Medical Laboratory Technology

Fingerprint Dive into the research topics of 'Management of rosiglitazone-induced edema: Two case reports and a review of the literature'. Together they form a unique fingerprint.

Cite this